Missouri, 2023Flash Flood in Missouri, May 24, 2023
May 24, 2023 · NWS LSX · 1 event in 1 county or zone
A small cluster of storms developed over portions of central Missouri. Some of the storms dumped between 4 and 5 inches of rain causing flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small cluster of storms developed over portions of central Missouri. Some of the storms dumped between 4 and 5 inches of rain causing flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 24, 4:32 AM CST, 4 hours 28 minutes earlier.
Area forecast discussion, May 24, 4:32 AM CST, 4 hours 28 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
532 AM CDT Wed May 24 2023
.SHORT TERM... (Through Late Thursday Afternoon)
Issued at 243 AM CDT Wed May 24 2023
The region remains under a mid-level ridge, sandwiched between two
troughs along each coast. Through the day the trough along the East
Coast will dig southward. In the lower levels moisture will advect
northwestward into the forecast area, but will be squashed to the
west by dry air moving south with the push of the mid-level trough.
This will result in growing instability during the day being largely
confined to western and central Missouri. HREF mean SBCAPE peaks
around 1000 J/kg mainly across central Missouri and diminishing to
the east. A combination of low-level omega and surface instability
will generate scattered showers and thunderstorms through the day,
and similar to yesterday will not be severe or last long thanks to
very weak 0-6 km shear. Showers and thunderstorms will diminish mid-
evening, leaving the forecast dry for quite some time. Temperatures
on Wednesday will push into the mid to upper 80s across the area
under another day of nearly uninterrupted insolation.
The mid-level trough will continue to dig into the eastern third of
the country overnight Wednesday into Thursday, and a shortwave will
pass down the western side of the trough through the forecast area.
At the surface a cold front will push southwestward through the
forecast area, bringing cooler, dry air into the forecast area. The
front will move through the region during the day, causing a wide
range of temperatures across the forecast area. Most of the
forecast area will be in the mid to upper 70s, near normal, while
central and southeast Missouri will remain seasonally warm with
temperatures in the low 80s.
MRM
.LONG TERM... (Thursday Night through Tuesday)
Issued at 243 AM CDT Wed May 24 2023
A surface high will push into the Great Lake's region behind the
cold front, effectively cutting the region off from substantial
moisture and keeping the forecast dry through Sunday. Thursday's
shortwave will strengthen and become a cut off low over the Ohio
River Valley, and coupled with the mid-level ridging over the
central CONUS, will quickly develop into a rex block by Friday. The
rex block is expected to continue through most of the weekend,
beginning to break down by Monday as the mid-level cut off low
tracks east into the Southeast US. At this point 22% of ensemble
model guidance indicates moisture return from over the Appalachians
Monday, and brings our next best chance for rain. This chance for
precipitation is not a slam dunk, and there's a larger percentage of
guidance that keeps the region dry through the entire holiday
weekend. By the end of the forecast period a mid-level ridge will
build back into the central CONUS, although there is some
uncertainty in how broad the ridge will be.
Temperatures on Friday will be the coolest of the period in the wake
of the backdoor cold front, peaking in the 70s across the forecast
area. Solar insolation over the weekend will help to warm
temperatures back into the 80s. This will kick off a warming trend
and continue through the end of the period. Confidence is high in
the warming trend, but exact values are still uncertain and the
interquartile spread in maximum temperatures is 6-8 degrees Sunday
and beyond.
MRM
&&
.AVIATION... (For the 12z TAFs through 12z Thursday Morning)
Issued at 529 AM CDT Wed May 24 2023
VFR flight conditions will prevail through the remainder of the
forecast period. Any fog that's lingering at KJEF, KSUS, or KCPS
will dissipate quickly within the first hour or so of the TAF
period. Isolated to scattered showers and thunderstorms are
expected across central Missouri today, but confidence is low in
the location of individual storms so have left mention out of the
central Missouri (KJEF, KCOU) TAFs for now. Winds will start the
period from the east, becoming northeasterly overnight.
MRM
&&
.PRELIMINARY POINT TEMPS/POPS...
Saint Louis 87 60 79 53 / 5 0 0 0
Quincy 84 54 75 48 / 5 5 0 0
Columbia 84 57 81 51 / 40 10 5 0
Jefferson City 86 58 83 52 / 40 10 5 0
Salem 85 56 75 48 / 0 0 0 0
Farmington 84 57 79 48 / 10 0 0 0
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, May 24, 1:45 AM CST, 7 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
245 AM CDT Wed May 24 2023
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-250745-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
245 AM CDT Wed May 24 2023
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and tonight.
There is a chance for thunderstorms across parts of northeast,
southeast, and central Missouri today.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The chance for thunderstorms returns to parts of the area next
Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MRM
Flash Flood, Montgomery
- When
- May 24, 9:00 AM CST to 9:45 AM CST
- Where
- Montgomery County, 2.63 mi NNW of Bluffton to 3.69 mi NE of Mc Kittrick
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.734, -91.642
Between 4 and 5 inches of rain fell in a short amount of time causing flash flooding across portions of southern Montgomery County. Approximately two feet of water was over Highway K from Dry Fork Creek, about two miles west northwest of Big Spring.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in New Mexico, May 24 to 27, 2023$7.5 million · 3.5 in hail · 94 events
- Tornado and Hail in Nevada, May 24, 2023$20,000 · EF1 · 4 events
- Hail and Damaging Winds in Florida, May 24, 2023$57,000 · 65 kt wind · 5 events
- Tornado and Hail in Colorado, May 24, 2023$25,000 · EF0 · 5 events
- Tornadoes and Flash Flood in Colorado, May 24 to 27, 20231.5 in hail · 12 events
- Flash Flooding and Hail in Idaho, May 24, 2023$1,000 · 1.75 in hail · 10 events
- Flood and Hail in Texas, May 24 to 25, 20232.75 in hail · 10 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 24, 20236 events
- Flash Flood and Hail in Montana, May 24, 20232.75 in hail · 4 events
- Flash Flood and Hail in Montana, May 24 to 25, 20231 in hail · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 24, 202350 kt wind · 3 events
- Flash Flood and Damaging Winds in Texas, May 24 to 25, 202355 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105775.